Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Quad Cities, IA

June 26, 2020Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2020, 5:16 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 5:16 PM CDT (22:16 UTC)
Expired
Jun 26, 2020, 5:45 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:30 PM CDTTSTM WND DMG1 W Warren, ILCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 W WARREN. LARGE TREE DOWN THAT WAS SOMEWHAT ROTTED THROUGH, BUT ESTIMATED WINDS TO BE 55-60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KDVN 262216
SVRDVN
ILC085-177-262245-
/O.NEW.KDVN.SV.W.0095.200626T2216Z-200626T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
516 PM CDT Fri Jun 26 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jo Daviess County in northwestern Illinois...
  Northwestern Stephenson County in northwestern Illinois...

* Until 545 PM CDT.

* At 516 PM CDT, a severe thunderstorm was located near Shullsburg,
  or 11 miles south of Darlington, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lena, Warren, Scales Mound, Apple River, Winslow, Nora, Waddams
  Grove, Canyon Camp, Lake Le-Aqua-
  na State Park, Apple River Canyon State Park, Apple Canyon Lake, Jo
  Daviess County Fairgrounds and Mc Connell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4231 8979 4245 9030 4251 9028 4251 8970
TIME...MOT...LOC 2216Z 284DEG 37KT 4252 9018 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Speck
2 follow-up statements
927 
WWUS53 KDVN 262230
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
530 PM CDT Fri Jun 26 2020

ILC085-177-262245-
/O.CON.KDVN.SV.W.0095.000000T0000Z-200626T2245Z/
Jo Daviess IL-Stephenson IL-
530 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN JO DAVIESS AND NORTHWESTERN STEPHENSON COUNTIES...

At 530 PM CDT, a severe thunderstorm was located over Warren, or 15
miles southeast of Darlington, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lena, Warren, Scales Mound, Apple River, Winslow, Nora, Waddams
Grove, Canyon Camp, Lake Le-Aqua-
na State Park, Apple River Canyon State Park, Apple Canyon Lake, Jo
Daviess County Fairgrounds and Mc Connell.

LAT...LON 4231 8979 4245 9030 4251 9028 4251 8970
TIME...MOT...LOC 2230Z 284DEG 37KT 4248 8998 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Speck
336 
WWUS53 KDVN 262244
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
544 PM CDT Fri Jun 26 2020

ILC085-177-262253-
/O.EXP.KDVN.SV.W.0095.000000T0000Z-200626T2245Z/
Jo Daviess IL-Stephenson IL-
544 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JO DAVIESS AND
NORTHWESTERN STEPHENSON COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Jo Daviess county until 630 PM!

LAT...LON 4231 8979 4245 9030 4251 9028 4251 8970
TIME...MOT...LOC 2243Z 284DEG 37KT 4245 8982 

$$

Speck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:41 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 26, 2:41 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
241 PM CDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 235 PM CDT Fri Jun 26 2020

A mid-level vorticity max/MCV was noted on GOES WV imagery early
this afternoon along the Minnesota-Iowa border, near Rochester and
Decorah. Forcing from this disturbance has already led to the
development of a few severe storms, but well north of our CWA (west
of La Crosse).

The morning warm air advection showers and storms have largely
shifted east of the local forecast area, which has been replaced by
some clearing in the mid-level clouds. Warm air advection from
southwest winds and periods of sun have pushed surface temps into
the low to upper 80s south of highway 30. Expect further boundary
layer heating and destabilization through the afternoon with
dewpoints into the lower 70s. This will set the stage for a round or
two of potentially strong and severe storms later this afternoon
into tonight.

&&

.SHORT TERM...(This Evening through tonight)
ISSUED AT 235 PM CDT Fri Jun 26 2020

Main Message:

There is an Enhanced risk for severe storms approximately in the
counties along and north of I-80 for this afternoon into tonight. A
Slight risk extends southward through the remainder of the forecast
area. The primary threats are damaging winds and localized flash
flooding. There is also a risk for large hail and a few brief
tornadoes.

Today and Tonight

Forecast remains on track from yesterday with scattered storms
expected to redevelop during the mid to late afternoon along a
surface boundary situated across the western to north-central CWA.
Unidirectional deep layer shear and cold pool organization should
result in upscale growth into a few linear segments or a dominant
MCS structure as this activity slides to the ESE following forward-
propagating Corfidi vectors. HREF mean SBCAPE peaks between 2000-
3000 J/kg late this afternoon so plenty of instability for a few
severe storms. And deep layer shear, at 30-40 kts, is expected to be
a bit higher than previously forecast due to augmentation from the
MCV.

While low-level winds are veered, somewhat limiting the tornado
potential, west-to-east oriented 0-3 km shear vectors of 30-35 kts
would be sufficient for meso-vortex generation with eastward moving
liner segments this afternoon and evening. This is something we'll
have to monitor closely.

Hi-res guidance this morning has hinted at the possibility for two
main rounds of convection. 1) The first would be from the mid
afternoon into the evening across the central to northern CWA and
pose primarily a wind threat, and lower risk for hail and tornadoes.
2) The second round may develop tonight (mostly south of I-80) as a
nocturnal low-level jet with significant moisture advection begins
to impinge upon a west to east boundary. This setup along with
slower storm motions and potential back building would shift the
primary threat to flash flooding. PWATs up near 2" and warm cloud
depths/freezing level up to 14.5 kft could support localized
rainfall amounts of 2-3+" from this secondary round. Uttech

.LONG TERM...(Saturday through Friday)
ISSUED AT 235 PM CDT Fri Jun 26 2020

Key Points

1) Active/stormy pattern will continue through much of next week

2) Seasonal summertime heat and humidity will prevail

Saturday and Sunday...

The cold front now appears stall across the southern portion of the
CWA and then linger somewhere between I-80 and the Iowa and Missouri
border and into central Illinois into early Monday. This will bring
shower and thunderstorm chances to the area through Monday. The SPC
has a Marginal risk for severe storms across areas along and south
of Highway 34 from Ottumwa to Galesburg for Saturday. The main risk
appears to be locally damaging winds and a marginal hail risk.
Locations north of Highway 30 and west of the MS River may stay dry
on Saturday. There are better chances for showers and non-severe
storms on Sunday across the entire CWA. Given the warm and humid air
mass in place, heavy rainfall will still be a possibility.

From Monday on...

Models diverge beyond Monday with overall timing and placement of
weather features. It appears there will be low pressure in the
plains with a cold front, which will slowly progress east into the
upper midwest mid to late week. In addition, there will be some
upper level waves passing within reach of the area to warrant pops
on nearly a daily basis. The forecast blend has slight to chance
pops through much of the extended period, but believe there will be
several dry hours. The best chances for rain are currently forecast
for Monday morning and then Monday and Tuesday afternoons. Have
lowers pops though much of the extended, capping them in the high
end chance category.

Temperatures will for the most part be in the 85 to 90 degree range
through much of next week. With dew points remaining in the upper
60s to low 70s (mid 70s at times), heat indices will be slightly
warmer than the actual temperature reaching into the low to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1214 PM CDT Fri Jun 26 2020

Scattered showers and storms will redevelop during the mid to late
afternoon, possibly near a KCID to KDBQ line. Expect the coverage
to increase into this evening as storms head SE toward KMLI. Brief
IFR/LIFR is possible in any of the stronger storms, along with a
risk for severe wind gusts. A secondary line is expected to
develop from KMLI and points south tonight, with again potential
for periods of IFR visibilities/ceilings, and very heavy rain.

&&

.HYDROLOGY...
Issued at 1140 AM CDT Fri Jun 26 2020

The latest river forecasts have adjusted forecast crests on some
gaging sites along the Iowa, Cedar and Wapsipinicon rivers
downward some. The biggest change was the Cedar River at Cedar
Rapids where the river will not reach major and in fact has
already crested and was falling.

The forecast for the Wapsipinicon River at DeWitt remains on track
to crest near 13 feet Sunday.

Otherwise, minor to moderate flooding is occurring or forecast
along much of the Cedar, Wapsipinicon and Iowa rivers over the
next several days.

Flood Watches continue for the Mississippi River at Gladstone and
Burlington. Burlington is currently forecast to just touch flood
stage Tuesday and Gladstone Monday evening also near flood stage.
With forecasts continuing to change at these sites with a general
lowering trend, forecast confidence remains low that these sites
will reach flood stage and thus the flood watches remain in effect.

Looking ahead, there are chances for thunderstorms this weekend
into much of next week but there will also be plenty of dry hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...14
AVIATION...Uttech
HYDROLOGY...Haase
Hazardous weather outlook, Jun 26, 3:00 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
300 PM CDT Fri Jun 26 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
300 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected from late this afternoon into
tonight. There is an Enhanced risk for severe storms roughly in
the counties along and north of Interstate 80, and a Slight risk
further south. The primary hazards are damaging winds and
localized flash flooding. There are also low chances for large
hail and a few tornadoes. The greatest severe potential is between
4 PM and 10 PM.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and thunderstorms are possible Saturday through Sunday.
Isolated severe storms are possible on Saturday south of
Interstate 80.

Chances of thunderstorms continue through the remainder of the
week. It is too early to determine the specific hazards from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for portions of the outlook area
late this afternoon into tonight.

Uttech/Cousins

In the hours before

Special weather statement, Jun 26, 12:20 PM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1220 PM CDT Fri Jun 26 2020

ILC195-IAC045-261800-
Whiteside-Clinton-
1220 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITESIDE AND EAST
CENTRAL CLINTON COUNTIES UNTIL 100 PM CDT...

At 1220 PM CDT, a strong thunderstorm was located over Garden Plain,
or near Clinton, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clinton, Sterling, Rock Falls, Morrison, Camanche, Fulton, Garden
Plain, Albany, Coleta, East Clinton, Emerson, Union Grove, Ustick,
Fenton, Round Grove, Penrose, Malvern, Como, White Pigeon and
Morrison-Rockwood State Park.

This includes Interstate 88 between mile markers 30 and 44.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4173 9024 4174 9024 4185 9025 4193 8993
      4193 8963 4174 8963
TIME...MOT...LOC 1720Z 261DEG 25KT 4183 9011

Uttech
Local storm report, Jun 26, 1:58 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY RAIN       3 SW WINNESHIEK         42.32N 89.57W
06/26/2020  M1.10 INCH       STEPHENSON         IL   TRAINED SPOTTER

            ACCUMULATION SINCE MIDNIGHT.

&&

TJG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:20 PM CDTSpecial Weather StatementDVNWhiteside40 min
Jun 26, 4:40 PM CDTSevere Thunderstorm WarningDVNCarroll21 min
Jun 26, 5:42 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson48 min
Jun 26, 5:47 PM CDTSevere Thunderstorm WarningDVNWhiteside28 min
Jun 26, 6:00 PM CDTTornado WarningDVNStephenson30 min
Jun 26, 6:35 PM CDTSpecial Weather StatementDVNBureau25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.